Pennsylvania, 2006

Wildfire in Pennsylvania, May 10, 2006

May 10, 2006 · NWS PHI · 1 event in 1 county or zone

A forest fire ripped through the Broad Mountain area in Packer Township in Carbon County. The fire was ignited by an electrical wire which snapped and fell onto the ground and set brush on fire.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A forest fire ripped through the Broad Mountain area in Packer Township in Carbon County. The fire was ignited by an electrical wire which snapped and fell onto the ground and set brush on fire. At the height of the blaze, smoke could be seen as far north as Kresgeville in Monroe County and as far south as northern Dauphin County near Harrisburg. About 50 fire fighters spent most of the day containing the fire. No serious injuries or property damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 10, 3:12 AM EST, 1 hour 48 minutes earlier.

Area forecast discussion, May 10, 3:12 AM EST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
412 AM EDT WED MAY 10 2006

.SHORT TERM /TODAY THROUGH FRIDAY/...
THE LOW PRESSURE SYSTEM JUST TO THE EAST OF 40N 70W LOOKS LIKE IT
WANTS TO THROW ONE LAST BATCH OF CLOUDS AND SHOWERS TOWARDS THE
NORTHEAST ZONES EARLY THIS MORNING. I DECIDED TO NOWCAST THEM AND
LEAVE THEM OUT OF THE ZONES AS THEY ARE SHOWING SIGNS OF DIMINISHING
AND THEY WILL PROBABLY BE GONE BEFORE SUNRISE - HOPEFULLY.

LOOKS LIKE THIS MAY BE THE LAST RAIN-FREE DAY FOR MOST AREAS FOR
SEVERAL DAYS. HYDROLOGICALLY, WE COULD SURE USE THE RAIN WITH THE
DROUGHT WATCH HAVING BEEN EXTENDED INTO NEW JERSEY RECENTLY AND ALL
OF PENNSYLVANIA IN THE SAME SITUATION. SEE THE LATEST INFO ON THE
DROUGHT IN OUR - PHLESFPHI - STATEMENT ISSUED YESTERDAY. FOR TODAY,
CLOUDS WILL GRADUALLY DIMINISH AROUND THE EDGES OF THE OCEANIC LOW
AS THE RIDGE AROUND ITS PERIPHERY WILL TAKE HOLD. SKIES OVER THE
SOUTHERN AREAS WILL BE SUNNY MUCH OF THE DAY WHILE CLOUDS WILL
PROBABLY HOLD ON TIL AFTERNOON UP NORTH. THE DEGREE OF CLOUD COVER
WILL DETERMINE THE TEMPERATURES TODAY. I HAVE  USED A BLEND OF
MET/MAV GUIDANCE, MY GUT FEELING IS THAT MY TEMPS MAY BE A BIT COOL
THOUGH AND THOSE MET TEMPS MAY BE ABOUT RIGHT. THE 850 TEMPS ON THE
PROGS SUPPORT THE WARMER READINGS.

TONIGHT, AS THE NEXT LOW DEEPENS TO OUR WEST, WE COME UNDER AN
INCREASING EASTERLY (MARINE) FLOW. MODELS LEAVE ANY PRECIP WITH THE
SYSTEM WELL TO THE WEST, AND JUST SHOW SOME SPOTTY DRIZZLE AND A
THICK LOW DECK OVER THE AREA TONIGHT. I HAVE USED LOW CHC POPS FOR
DRIZZLE IN TONIGHTS FCST AND TRIED TO SHOW AN EAST TO WEST
PROGRESSION OVERNIGHT. LOW TONIGHT WILL RANGE FROM THE UPPER 40S TO
THE LOW 50S.

THURSDAY THROUGH FRIDAY...THE MAIN DYNAMICS AND FRONTAL SYSTEMS
ASSOCIATED WITH THE STRONG LOW (WHICH WILL BE LINGER NEAR LAKE
MICHIGAN) WILL BE MOVING ACROSS OUR AREA. THE POPS IN MY FCST ARE AT
THE CHC CATEGORY THURSDAY MORNING AND THEN THEY GO TO LIKELY DURING
THE AFTERNOON. I LIKED THE PREVIOUS FCST FOR STEADY RAIN THURSDAY
NIGHT WITH THE CHANCE OF THUNDERSTORMS, SO I LEFT IT AS WAS AND
UPPED THE POPS TO 90. THESE STEADY RAINS SHOULD TAPER TO SHOWERS ON
FRIDAY AS DRIER AIR GETS IMPORTED FROM THE SW. THE BUFKIT PROFILES
(ESPECIALLY THE NAM) SHOW THAT THE AIR MASS WILL BECOME INCREASINGLY
UNSTABLE AS THIS DRY AIR ARRIVES FRIDAY AFTERNOON AND CAPES GO TO
AROUND 750 J/KG AT KPHL...SO I RETAINED THE MENTION OF THUNDER FROM
THE PREVIOUS FCST AND EXTENDED IT INTO THE AFTERNOON. THE QPF FOR
THE PERIOD 12Z THURSDAY THROUGH 00Z SATURDAY ON THE GFS RANGE FROM
AROUND 1.0 INCHES OVER SRN DE TO 2.5 INCHES OVER THE WESTERN AREAS
OF OUR FORECAST AREA IN PA. THE NAM MODEL HAS A GREATER CONTRAST AND
PLACES THE HIGHEST QPF IN NORTHERN NEW JERSEY. IT HAS 0.5 INCHES IN
SRN DE AND IT GOES ALL THE WAY TO 2.8 INCHES IN THE NRN NJ.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...

AFTER THE FIRST SERIES OF FRONTS MOVE PAST THE REGION ON FRIDAY, THE
REGION WILL REMAIN IN AN UNSETTLED PATTERN AS THE UPPER LOW PRESSURE
SYSTEM REMAIN ACROSS OUR PART OF THE COUNTRY. THE INSTABILITY
CREATED BY SFC HEATING AND COLD TEMPERATURES ALOFT WILL BE ENOUGH TO
HOLD CHC POPS INTO MUCH OF THE EXTENDED PERIOD. ANY VORT MAX MOVING
THROUGH THE FLOW OVER OUR AREA WILL ONLY SERVE TO ENHANCE THE PRECIP
CHANCES.

FORECAST TEMPERATURES WERE GENERALLY A COMBINATION OF THE MET/GFS IN
THE SHORT TERM AND CLOSELY FOLLOW THE HPC GRIDS OVER THE LONGER
TERM. IN GENERAL, COOL TEMPERATURES WILL BE THE RULE WITH MOSTLY
ONSHORE OCEAN WINDS.

&&

.AVIATION...
TIMING THE BANDS OF CLOUDS ROTATING AROUND THE LOW OFF SOUTHEAST NEW
ENGLAND HAS BECOME QUITE A CHALLENGE...ESPECIALLY BEING THAT WE/RE
ON THEIR WESTERN EDGE.  IT LOOKS AS THOUGH WE/LL SEE BROKEN TO
OVERCAST STRATOCUMULUS AT MOST OF OUR TAF SITES FOR EARLY THIS
MORNING.  THE CEILINGS SHOULD REMAIN IN THE VFR CATEGORY.  EVEN
THOUGH WE/VE GONE WITH SCATTERED CLOUDS FOR LATE THIS MORNING AND
MUCH OF THIS AFTERNOON...THE DECISION TO DO SO MAY NEED TO BE
REVISITED IF THE LOW HOLDS TOGETHER AND PROGRESSES A LITTLE MORE TO
THE WEST THAN WE CURRENTLY ANTICIPATE.

SOME VERY LIGHT RAIN/SPRINKLES HAVE BEEN ROTATING DOWN INTO OUR
REGION AS WELL EARLY THIS MORNING.  BEING THAT THEY SHOULD HAVE
LITTLE IMPACT ON THE VSBY VALUES AT THE TAF SITES THAT THEY
PASS...WE HAVE NOT INCLUDED THEM IN THE FORECASTS.

WITH THE 12 UTC TAFS...WE MIGHT NEED TO HINT AT SOME LOW CLOUDS AND
FOG FOR LATE TONIGHT/EARLY THURSDAY MORNING IN THE EASTERLY FLOW
THAT WILL HAVE DEVELOPED BY THAT TIME.

&&

.MARINE...
WE/LL KEEP THE SMALL CRAFT ADVISORY UP FOR ALL OF OUR OCEAN WATERS
UNTIL 11:00 AM.  SEAS WERE ACTUALLY A BIT HIGHER AT BUOY 44009 THAN
AT BUOY 44025 AT 3:00 AM.  WAVE HEIGHTS SHOULD SLOWLY SUBSIDE DURING
THE NEXT SEVERAL HOURS.

RELATIVELY TRANQUIL CONDITIONS ARE EXPECTED FROM LATE TODAY INTO
EARLY THURSDAY.  AS THE SYSTEM FROM THE WEST APPROACHES...BOTH WINDS
AND WAVE HEIGHTS WILL INCREASE FROM LATE THURSDAY INTO THURSDAY
NIGHT.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ450>455 UNTIL 11 AM WEDNESDAY.
&&

SHORT TERM...OHARA
LONG TERM...OHARA/STAUBER
AVIATION...IOVINO
MARINE...IOVINO
Hazardous weather outlook, May 10, 3:21 AM EST, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
421 AM EDT WED MAY 10 2006

ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001-
007>010-012>027-PAZ054-055-060>062-067>071-111000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-
SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-
ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
421 AM EDT WED MAY 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND
NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Carbon

When
May 10, 5:00 AM EST to 10:00 PM EST
Where
Carbon forecast zone
Reported by
NEWSPAPER
Coordinates
40.918, -75.709 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2006Every state in 2006This day in weather historyWarnings in Pennsylvania, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5507013.